New Jersey, 2014

Flood in New Jersey, January 8 to 9, 2014

January 8 to 9, 2014 · NWS PHI · 1 event in 1 county or zone

The unseasonably cold arctic air mass resulted in a one mile long ice jam on the Delaware River and flooding north of the jam in Trenton on January 8th and 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The unseasonably cold arctic air mass resulted in a one mile long ice jam on the Delaware River and flooding north of the jam in Trenton on January 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 8, 3:39 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 8, 3:39 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EST WED JAN 8 2014

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE WILL LEAD TO TRANQUIL WEATHER
CONTINUING THROUGH THE DAY TOMORROW. A WARM FRONT APPROACHES THE
REGION ON FRIDAY...AND THE ASSOCIATED UPPER LEVEL LOW WILL BRING
ANOTHER CHANCE FOR PRECIPITATION FRIDAY THROUGH THE WEEKEND. THAT
LOW WILL MOVE OFF THE COAST BY MONDAY...WITH A RETURN TO A DRIER
PATTERN TO BEGIN THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE BIGGEST ISSUE FOR TONIGHT REMAINS THE ICE JAM NEAR TRENTON ALONG
THE DELAWARE RIVER. PLEASE SEE THE HYDRO SECTION BELOW FOR MORE
INFORMATION.

SURFACE HIGH PRESSURE OVERHEAD TONIGHT ALLOWING THE WINDS TO NEARLY
DROP OFF EVERYWHERE BUT WITH AN INCREASE IN MID AND UPPER-LEVEL
CLOUDS EXPECTED WE WON'T RADIATE DOWN WHERE WE WERE THE PAST SEVERAL
MORNINGS. A BLEND OF THE MET/MAV WAS USED FOR TONIGHT WHICH WOULD
KEEP US 10-15 DEGREES WARMER THAN THIS MORNING.

GUIDANCE IS SHOWING A WEAK MID-LEVEL IMPULSE MOVING THROUGH LATE
TONIGHT FROM THE WEST WHICH SHOULD ONLY PROVIDE A BIT MORE OF CLOUD
COVER. THIS SYSTEM LOOKS TO CONTINUE TO DRY UP AS IT MOVES EASTWARD
WITH THE BETTER LIFT REMAINING WELL TO OUR WEST, THEREFORE WE
MAINTAIN OUR DRY FORECAST OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
ONE HIGH PRESSURE WILL MOVE OFFSHORE TOMORROW WHILE ANOTHER
ELONGATED CENTER OF HIGH PRESSURE OVER THE GREAT LAKES NEARS. DEEP
LAYER WEST-SOUTHWEST FLOW WILL OCCUR AS MID-LEVEL RIDGING AND HEIGHT
RISES TAKE PLACE. WE HAVE A CHANCE TO RETURN TO ABOVE FREEZING
TEMPERATURES ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA AND COULD
BE AT LEAST 10 DEGREES WARMER THAN ON WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A SURFACE WARM FRONT LIFTS INTO THE REGION...AT THE SAME TIME A
LEADING WEAK UPPER LEVEL SHORT WAVE TROUGH WILL TRAVERSE ACROSS THE
NORTHEASTERN U.S.. THIS COULD BRING THE BEGINNING OF THE WET
WEATHER PATTERN. AS MENTIONED...THE UPPER LEVEL TROUGH IS RATHER
WEAK...SO THERE WILL BE LIMITED SYNOPTIC SCALE LIFT FOR
PRECIPITATION. THUS...THINK THE PRECIPITATION GENERALLY WON'T
START UNTIL THERE IS LIFT IN THE LOWER LEVELS WITH THE WARM FRONT.
THUS...THINK THE VAST MAJORITY OF THE PRECIPITATION WILL BE
RAIN...BUT THERE IS A VERY BRIEF WINDOW OF OPPORTUNITY FOR SNOW
FRIDAY MORNING.

THE MAIN UPPER LEVEL TROUGH WILL APPROACH THE REGION SATURDAY INTO
SUNDAY. THIS WILL CONTINUE THE WET PATTERN THROUGH THE WEEKEND. WE
SHOULD REMAIN IN THE WARM SECTOR THROUGH AT LEAST SATURDAY
NIGHT...KEEPING THE PRECIPITATION GENERALLY RAIN. HOWEVER...EVEN
IN THE WARM SECTOR...THERE IS SOME RISK THAT THE HIGHER ELEVATIONS
IN THE POCONOS COULD DROP BELOW FREEZING BEFORE THE PRECIPITATION
ENDS.

THE NEXT SIGNIFICANT COLD FRONT WILL PUSH THROUGH THE REGION
SATURDAY NIGHT...THOUGH EXACT TIMING IS STILL SOMEWHAT UNCERTAIN.
THE AIR MASS BEHIND THIS FRONT IS VERY DRY...THUS WITH THE DRY AIR
ADVECTION...EXPECT THE PRECIPITATION TO COME TO A QUICK END.

ANOTHER UPPER LEVEL TROUGH COULD APPROACH THE REGION TUESDAY INTO
WEDNESDAY...BUT EXACT IMPACTS OF THIS REMAIN UNCERTAIN.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THIS EVENING - TONIGHT...VFR. WEST WINDS WILL BEGIN TO DECREASE,
BECOMING LIGHT AND VARIABLE, LATER THIS EVENING AS HIGH PRESSURE
SLOWLY SHIFTS FURTHER TOWARDS THE EAST. CEILINGS MAY LOWER A BIT
LATE TONIGHT TO AROUND 5000 FEET AS MORE MOISTURE MOVES INTO THE
REGION FROM THE SOUTHWEST.

TOMORROW...VFR. WINDS BEGIN TO SHIFT TOWARDS THE NORTH-NORTHEAST BY
LATE MORNING AND REMAIN LIGHT.

OUTLOOK...
THU NIGHT...MOSTLY VFR.
FRI/SAT...LOW CEILINGS AND REDUCED VISIBILITIES POSSIBLE IN RA. A
BRIEF WINDOW OF OPPORTUNITY FOR -SN ON FRIDAY MORNING. GUSTY
SOUTHERLY WINDS POSSIBLE ON SATURDAY.
SUN/MON...CONDITIONS IMPROVING TO VFR.

&&

.MARINE...
SUB-ADVISORY CONDITIONS WILL CONTINUE TONIGHT AND TOMORROW WITH HIGH
PRESSURE STILL IN CONTROL OF OVER OUR WATERS. WINDS WILL CONTINUE TO
DECREASE TONIGHT AS THE CENTER OF THE HIGH PASSES BY AND THEN THEY
BEGIN TO TURN MORE NORTH-NORTHEAST TOMORROW AFTERNOON...AHEAD OF THE
NEXT FRONTAL SYSTEM.

OUTLOOK...
THU NIGHT/FRI...SUB SCA CONDITIONS EXPECTED.
SAT...WIDESPREAD SCA CONDITIONS EXPECTED...SOME GALE CONDITIONS
LIKELY ON THE OCEAN WATERS.
SUN/MON...NEAR SCA CONDITIONS EXPECTED ON THE OCEAN.

&&

.HYDROLOGY...
WE CONTINUE THE FLASH FLOOD WATCH AND THE AREAL FLOOD WARNING BUT
NOW HAVE THROWN A RIVER FLOOD WARNING INTO THE MIX FOR THE TRENTON
GAUGE. THE RIVER HAS RESPONDED FASTER THAN EXPECTED TO THE ICE
JAMMING THAN PREVIOUSLY THOUGHT AND NOW IT APPEARS THAT THE WATER
LEVELS UPSTREAM OF THE JAM WILL EXCEED FLOOD STAGE...20 FEET.

RECENTLY WE HAVE SEEN PICTURES AND HEARD REPORTS OF THE RIVER ICE
BEGINNING TO CREST OVER THE BANKS, PRODUCING SOME INFRASTRUCTURE
DAMAGE ALONG THE RIVERS EDGE...FENCES, SIDEWALKS, DOCKS. THIS IS
VERY DANGEROUS SITUATION AND WHILE THE TEMPTATION EXISTS TO GET
CLOSE TO THE ICE CHUNKS, EVEN ALONG THE RIVERS BANKS, PLEASE DO NOT
DO SO. THE ICE JAM IS AN EXTREMELY UNSTABLE SITUATION AS THE ICE
COULD BREAK WITHOUT A MOMENTS NOTICE, TAKING YOU WITH IT. RIVER ICE,
DON'T MESS WITH IT.

WITH THE FLASH FLOOD WATCH, INCLUDING THE SAME LOCATIONS IN THE FLOOD
WARNING, THINKING IS THAT WITH 3 MILES OF WATER BACKING UP FROM THE
JAM ANY BREAKS IN THE JAM COULD ALLOW FOR THE RAPID RELEASE OF THE
HELD UP WATER. THOUGH IT IS POSSIBLE THAT THE JAM MAY BREAK SOMETIME
TOMORROW AFTERNOON, AS WE SHOULD REMAIN BELOW FREEZING UNTIL THAT
POINT, THE RUSH OF WATER ENTERING INTO A WIDER PORTION OF THE RIVER
MAY ONLY CAUSE NAVIGATION AND WATERWAY INFRASTRUCTURE ISSUES/DOCKS.

PLEASE STAY ALERT FOR ANY FURTHER WARNINGS THAT MAY BE ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ071-106.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ015-019.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JOHNSON
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...JOHNSON
AVIATION...HEAVENER/JOHNSON
MARINE...HEAVENER/JOHNSON
HYDROLOGY...HEAVENER
Hazardous weather outlook, Jan 8, 3:33 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EST WED JAN 8 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016>018-
020>027-PAZ054-055-060>062-070-101>105-092045-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-DELAWARE-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
333 PM EST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF A LIGHT WINTRY MIX LATE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-019-PAZ071-106-092045-
MERCER-NORTHWESTERN BURLINGTON-PHILADELPHIA-LOWER BUCKS-
333 PM EST WED JAN 8 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF A LIGHT WINTRY MIX LATE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-092045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 PM EST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR GALE FORCE SOUTHERLY WINDS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 8, 3:43 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EST WED JAN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            TRENTON                 40.22N  74.76W
01/08/2014                   MERCER             NJ   COUNTY OFFICIAL

            FLOODING AT ROUTE 29 AND MARKET STREET. FLOODING ALSO
            REPORTED AT THE LOWER STATE HOUSE PARKING LOT ADJACENT
            TO THE RIVER. THIS IS DUE TO AN ICE JAM ON THE DELAWARE
            RIVER NEAR TRENTON.

0200 PM     FLOOD            MORRISVILLE             40.21N  74.78W
01/08/2014                   BUCKS              PA   EMERGENCY MNGR

            RIVER ROAD IS CLOSED BETWEEN BLACK ROAD IN LOWER
            MAKEFIELD TOWNSHIP AND EAST TRENTON AVENUE IN
            MORRISVILLE BOROUGH DUE TO ICE JAM FLOODING.

&&

EVENT NUMBER PHI1400001 PHI1400002

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
January 8, 5:50 PM EST to January 9, 8:00 AM EST
Where
Mercer County, 1.16 mi SW of Trenton to 0.94 mi SW of Trenton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.208, -74.765

The unseasonably cold arctic air mass resulted in ice jam flooding north of the jam in Trenton on January 8th and 9th. The ice jam started to form near the U.S. Route 1 Bridge on the night of the 7th and extended for one mile north of it. Flooding began on the 8th. The ice jam rose water levels on the Delaware River for three miles behind the jam. In Trenton, flooding of parking areas north of the Trenton-Morrisville Bridge included the lower level of the Capitol Complex's garage. Both Market Street and Memorial Drive off of New Jersey State Route 29 in Trenton were also closed because of flooding. Southbound New Jersey State Route 29 was also closed in Trenton. The flooding caused a dual problem because of the low temperatures. As roadways flooded, they also became icy. Residents in the Glen Afton and Island sections of Trenton were alerted about possible flooding. Some voluntary evacuations occurred. Islands in the middle of the Delaware River were completely submerged. The Delaware River in Trenton was sporadically above its 20 foot flood stage from 550 p.m. EST on the 8th through 800 a.m. EST on the 9th. It crested at 20.76 feet at 730 p.m. EST on the 8th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492859.